Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 247, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 4:27 PM EDT for 4 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2012, 4:27 PM EDT (20:27 UTC)
- Expired
- Jul 5, 2012, 5:02 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:37 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
392
WUUS51 KRNK 052027
SVRRNK
VAC019-067-161-770-052130-
/O.NEW.KRNK.SV.W.0247.120705T2027Z-120705T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 530 PM EDT.
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROANOKE...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
ROANOKE MOUNTAIN...
STEWARTSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3735 7990 3733 7986 3731 7985 3734 7980
3734 7977 3719 7978 3715 7995 3718 8004
3735 8001
TIME...MOT...LOC 2027Z 304DEG 4KT 3725 7993
$$
RCS2 follow-up statements
111
WWUS51 KRNK 052049
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT THU JUL 5 2012
VAC019-052059-
/O.CAN.KRNK.SV.W.0247.000000T0000Z-120705T2130Z/
BEDFORD VA-
449 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEDFORD COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3727 7985 3721 7984 3723 7982 3719 7978
3715 7995 3718 8004 3729 7999 3729 7987
TIME...MOT...LOC 2049Z 334DEG 6KT 3726 7994
$$
VAC067-161-770-052130-
/O.CON.KRNK.SV.W.0247.000000T0000Z-120705T2130Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
449 PM EDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF ROANOKE... SOUTHEASTERN ROANOKE AND NORTHERN FRANKLIN
COUNTIES...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROANOKE...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
CAVE SPRING...
ROANOKE MOUNTAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3727 7985 3721 7984 3723 7982 3719 7978
3715 7995 3718 8004 3729 7999 3729 7987
TIME...MOT...LOC 2049Z 334DEG 6KT 3726 7994
$$
RCS918
WWUS51 KRNK 052102
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT THU JUL 5 2012
VAC067-161-770-052112-
/O.CAN.KRNK.SV.W.0247.000000T0000Z-120705T2130Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
502 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...
SOUTHEASTERN ROANOKE AND NORTHERN FRANKLIN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3727 7985 3721 7984 3723 7982 3719 7978
3715 7995 3718 8004 3729 7999 3729 7987
TIME...MOT...LOC 2102Z 334DEG 6KT 3724 7993
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 5, 4:07 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU JUL 5 2012
.SYNOPSIS...
A HOT UPPER HIGH WILL CONTINUE OOZING EAST THROUGH THE WEEKEND. AN
UNSTABLE ATMOSPHERE COMBINED WITH WEAK UPPER LEVEL DISTURBANCES
AND THUNDERSTORM OUTFLOW WILL KEEP RAIN IN THE FORECAST THROUGH
THE WEEKEND. A COLD FRONT IS EXPECTED AT THE BEGINNING OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 330 PM EDT THURSDAY...
WILL BE CANCELING WEST VA COUNTIES FROM THE WATCH...AND COUNTIES
JUST TO THE SOUTH IN SW VA CAN BE CLEARED SOON. CONSIDERING THE
AIRMASS IS UNTOUCHED ALONG THE EASTERN FRINGE OF THE WATCH...WILL
LET IT GO FOR NOW. THICKER CLOUDS HAVE STAYED JUST WEST OF ROANOKE
AND SOME ISOLATED CELLS ARE DEVELOPING NEARBY ALONG THE
SOUTHEASTERLY MOVING OUTFLOW BOUNDARY ATTM. ONCE LINE GETS THROUGH
NW NC THE SEVERE THREAT WILL HAVE ENDED AND IS PRETTY MUCH FINISHED
ACROSS EXTREME SW VA. ADDITIONAL DEVELOPMENT ACROSS SOUTHERN
MICHIGAN RIGHT NOW...AND THIS DEVELOPING CLUSTER MAY JOG A LITTLE
FURTHER EAST...IN A SSE DIRECTION INTO LATE THIS EVENING. AIRMASS
HAS BEEN STABILIZED ACROSS MUCH OF WEST VA SO THIS CLUSTER MAY HIT A
WALL IF IT TRIES TO CROSS. ANY CLUSTERS THOUGH WHICH TAKE MORE OF AN
EASTERLY ROUTE THROUGH WESTERN PA AND THEN INTO NORTHERN VA AND THE
WEST VA PANHANDLE MAY POSE A THREAT TO THE SOUTHERN SHENANDOAH AND
CLOSER TO THE SPINE OF THE BLUE RIDGE IN VIRGINIA LATE TONIGHT.
STILL HAS A LONG WAY TO GO THOUGH.
WHATEVER COMES OUT OF PENNSYLVANIA LATE TONIGHT AGAIN MAY SERVE AS A
FOCUS FOR STORMS ON FRIDAY...ALTHOUGH STEERING WINDS FIELDS ARE
WEAKER AND MORE DISPARATE THAN TODAY. THUS PLACED HIGHEST POPS ALONG
NW NC AND EXTREME SW VA FOR NOW...ALTHOUGH CONFIDENCE IS LOW
CONSIDERING POOR PERFORMANCE OF THE LOCAL MODELS WITH REGARDS TO
TODAY'S EVENT. TEMPS SHOULD BE SIMILAR FRIDAY PERHAPS A FEW DEGREES
WARMER WITH H85 TEMPS NEAR 24C. ANOTHER HEAT ADVISORY MAY BE
NECESSARY ACROSS THE EXTREME SE. THE SOUTHSIDE AND NC PIEDMONT
SHOULD CROSS 100F AGAIN WITH HEAT INDICES NEAR 105F.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 400 PM THURSDAY...
HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.
SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.
WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.
HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.
SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...
MODELS/ENSEMBLES REMAIN AGREEABLE WITH THE LARGE SCALE PATTERN BUT
DISPLAY SOME DETAIL DIFFS THAT TYPICALLY HAVE LOW PREDICTABILITY.
EXPECT A MEAN RIDGE ALOFT TO PRESIDE OVER THE ROCKIES AND VICINITY
WHILE ALASKA MAY REACH WRN CANADA AND UPSTREAM FLOW STREAMS INTO
THE OVERALL TROF. MEANWHILE TROFFING WILL SETTLE OVER THE NERN
QUADRANT OF THE NATION DAYS 3-5 SUN-TUE... WITH DIFFS IN TROF
AMPLITUDE IMPACTING THE EXACT LATITUDE OF THE LEADING SFC FRONT.
GUIDANCE IS NOW INDICATING THAT THE STRONG RIDGE OVER THE ATLC MAY
TRY TO BUILD WWD BY WED-THU... SERVING TO WEAKEN THE NERN TROF ALOFT
AND STALL THE SFC FRONT. THE ERN PART OF THE FRONT MAY EVEN BEGIN
TO LIFT NWD AS A WARM FRONT LATE NEXT WEEK.
UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.
SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.
FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...
IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.
THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.
&&
.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.
JULY 5TH JULY 6TH JULY 7TH
RECORD HIGH RECORD HIGH RECORD HIGH
ROA 100/1999 100/1999 101/1930
LYH 98/1999 98/2010 98/2010
DAN 101/1966 102/1990 104/2010
BCB 93/1966 94/2010 94/2010
BLF 90/1993 92/2010 92/2010
&&
.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...JC/PM
LONG TERM...JC/PM
AVIATION...KM/NF
CLIMATE...WP
EQUIPMENT...PMHazardous weather outlook, Jul 5, 4:02 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT THU JUL 5 2012 NCZ005-VAZ019-020-023-024-033>035-043-062015- ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-HENRY- 402 PM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STORMS ARE EXPECTED THIS EVENING...A FEW OF WHICH MAY BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ006-VAZ044>047-058-059-062015- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 402 PM EDT THU JUL 5 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. HEAT INDICES MAY ONCE AGAIN CROSS 105F THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>004-018>020-VAZ009>018-022-032-062015- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- PATRICK- 402 PM EDT THU JUL 5 2012 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-WVZ042>045-062015- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 402 PM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 5, 3:03 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG RICHLANDS 37.10N 81.80W
07/05/2012 TAZEWELL VA PUBLIC
TREE REPORTED DOWN ACROSS ROAD AT RICHLANDS HS. POWER
OUTAGE REPORTED IN RICHLANDS.
&&
PCSpecial weather statement, Jul 5, 3:19 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU JUL 5 2012
VAZ033-034-052015-
BEDFORD VA-FRANKLIN VA-
319 PM EDT THU JUL 5 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...
AT 317 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR NORTHERN SMITH MOUNTAIN LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR CHAMBLISSBURG AROUND 330 PM AND GOODVIEW
AROUND 345 PM.
LAT...LON 3720 7968 3715 7988 3721 7989 3721 7986
3723 7984 3726 7985 3730 7984 3731 7975
RCSLocal storm report, Jul 5, 3:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 SE MOUTH OF WILSON 36.55N 81.30W
07/05/2012 ALLEGHANY NC 911 CALL CENTER
TREES DOWN ON ROUTE 113 NEAR PINEY CREEK
&&
FISHERSpecial weather statement, Jul 5, 4:00 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU JUL 5 2012 VAZ023-052100- BOTETOURT VA- 400 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY... AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF TROUTVILLE...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NACE AROUND 410 PM...TROUTVILLE AROUND 420 PM...DALEVILLE AROUND 425 PM AND CLOVERDALE AROUND 450 PM. LAT...LON 3734 7987 3742 8006 3754 7996 3748 7982 RCS
Special weather statement, Jul 5, 4:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT THU JUL 5 2012 VAZ044-052100- PITTSYLVANIA VA- 402 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF GRETNA...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR JAVA AROUND 420 PM. LAT...LON 3681 7915 3677 7937 3696 7941 3700 7923 RCS
Local storm report, Jul 5, 4:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG GRAYSON HIGHLANDS STATE 36.62N 81.50W
07/05/2012 GRAYSON VA FIRE DEPT/RESCUE
MULTIPLE TREES DOWN
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:48 AM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 16 hr |
| Jul 5, 9:56 AM EDT | Special Weather Statement | RNK | Giles | 34 min |
| Jul 5, 10:28 AM EDT | Special Weather Statement | RNK | Bland, Pulaski | 47 min |
| Jul 5, 11:04 AM EDT | Special Weather Statement | RNK | Bland, Wythe | 56 min |
| Jul 5, 11:12 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 48 min |
| Jul 5, 11:48 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 51 min |
| Jul 5, 12:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 92 min |
| Jul 5, 1:38 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 52 min |
| Jul 5, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 44 min |
| Jul 5, 1:57 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Wythe | 93 min |
| Jul 5, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Jul 5, 3:02 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| Jul 5, 3:19 PM EDT | Special Weather Statement | RNK | City of Roanoke | 56 min |
| Jul 5, 4:00 PM EDT | Special Weather Statement | RNK | City of Roanoke | 60 min |
| Jul 5, 4:02 PM EDT | Special Weather Statement | RNK | Pittsylvania | 58 min |
| Jul 5, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
| Jul 5, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 31 min |
| Jul 5, 4:34 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 5, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Jul 5, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 59 min |
| Jul 5, 5:36 PM EDT | Special Weather Statement | RNK | City of Danville | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.